Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 17, 2018, 6:39 PM CDT for Coffee County, Dale County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 6:39 PM CDT (23:39 UTC)
- Expired
- May 17, 2018, 7:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coffee County, AL, Dale County, AL
The radar
The Ft Rucker radar (KEOX), 14 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
213 WUUS52 KTAE 172339 SVRTAE ALC031-045-180015- /O.NEW.KTAE.SV.W.0036.180517T2339Z-180518T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tallahassee FL 639 PM CDT THU MAY 17 2018 The National Weather Service in Tallahassee has issued a * Severe Thunderstorm Warning for... Dale County in southeastern Alabama... Northeastern Coffee County in southeastern Alabama... * Until 715 PM CDT. * At 638 PM CDT, a severe thunderstorm was located near Ozark, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Fort Rucker, Ozark, Ariton, Bells Crossroads, Hunt Field, Dill, Hooper Stage Field, Mabson, Arguta, Snells Crossroads, Ewell, Roeton, Dale County Lake, Marley Hill, Clowers Crossroads, Phillips Crossroads, Hwy 231 Pea River Bridge, Java, Greater Salem Church and Skipperville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3162 8543 3138 8543 3138 8577 3162 8590 TIME...MOT...LOC 2338Z 255DEG 43KT 3149 8568 HAIL...<.75IN WIND...60MPH $$ 04-MCD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:33 PM CDT, 6 minutes earlier.
Area forecast discussion, May 17, 6:33 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 733 PM EDT Thu May 17 2018 .AVIATION [Through 00Z Saturday]... A line of TSRA and strong winds moving east near DHN should diminish this evening with some SHRA lingering in it's wake. Patchy fog will once again be possible overnight into Friday morning, but is very dependent on the winds dropping off in a timely manner. Conditions will range from generally VFR to IFR around stronger storms or fog overnight. Winds will stay southerly and under 10 kts, except near TSRA. && .PREV DISCUSSION [324 PM EDT]... .NEAR TERM [Through Tonight]... A broad, weak trough will remain in place across the region through the period, with a lobe of vorticity rounding the base of the trough overnight. A line of showers and thunderstorms across eastern MS/ western AL at this hour marks the leading edge of this feature. Given the environment, this activity will progress eastward through the afternoon and evening hours, yielding a second shot of showers and storms across portions of the wiregrass late this evening into the early overnight hours. Drier mid-level air will begin to filter into the region tonight as the aforementioned lobe of vorticity advects into the region. This, coupled with wet soils and a moist boundary layer will support the potential for patchy fog in some areas late tonight. The limiting factor with tonight's fog potential will be mixing from non calm surface winds. Warmer high temperatures this afternoon and continued mostly cloudy conditions through the period will keep low temperatures in the 70s tonight. .SHORT TERM [Friday Through Saturday Night]... A brief break from the rainy conditions looks to set up toward the end of the short term period. Model guidance shows that deep layer southerly flow will continue on Friday, and with much of the region still fairly moist this should support showers and thunderstorms across interior areas during the afternoon and evening hours. High temperatures will be on the rise for Friday with a few areas, particularly in the Florida Panhandle where the rain chances will be less, seeing highs in the lower 90s. By Saturday, model guidance is in good agreement that mid level dry air will advance over the region in the wake of a shortwave trough moving through the Tennessee River Valley. As a result, this will keep rain chances below normal for this time of year, generally in the 20-30 percent range. High temperatures will also be warmer than the past few days, with some areas having a chance at reaching the mid 90s. .LONG TERM [Sunday Through Thursday]... Model guidance shows a weak trough of low pressure setting up across the Florida Peninsula by Sunday and with a steady stream of tropical moisture heading northward, expect rain chances to again be on the increase Sunday and through the long term period. Though the surface trough dissipates by Tuesday, aloft, our region will remain in between ridging across Mexico and east of the Florida Peninsula, which will favor good chances for afternoon and evening showers and thunderstorms. High temperatures are expected to stay a couple of degrees below normal due to all the anticipated convective activity. .MARINE... Generally light winds and low seas are expected for the next several days. Some increase in easterly flow is expected by Sunday as a weak trough of low pressure moves near the marine area. .FIRE WEATHER... Hazardous fire weather conditions are not expected over the next several days. .HYDROLOGY... Decent rainfall over the last few days has alleviated dry conditions across much of the region. The heaviest rain has been across the Suwannee River Basin and westward into portions of the western Florida Big Bend as well as Southwest Georgia. Some small rises are occurring on rivers across the region, but all locations are well below action stages. Additional rainfall over the next few days does not appear to be significant to warrant a flood threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 71 89 69 91 69 / 20 40 10 20 10 Panama City 74 86 74 87 72 / 20 20 10 20 0 Dothan 70 88 71 90 70 / 30 50 20 30 10 Albany 70 85 70 90 69 / 30 60 20 30 10 Valdosta 69 87 68 91 68 / 20 50 10 20 20 Cross City 70 86 68 89 69 / 20 30 10 30 20 Apalachicola 74 85 73 85 72 / 10 20 10 10 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Pullin SHORT TERM...Godsey LONG TERM...Godsey AVIATION...Humphreys MARINE...Godsey FIRE WEATHER...Humphreys HYDROLOGY...Godsey
In the hours before
Special weather statement, May 17, 3:22 PM CDT, 3 hours 17 minutes before
Special Weather Statement National Weather Service Tallahassee FL 422 PM EDT THU MAY 17 2018 GAZ158-159-172100- Brooks GA-Thomas GA- 422 PM EDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS AND WEST CENTRAL BROOKS COUNTIES UNTIL 500 PM EDT... At 422 PM EDT, Doppler radar was tracking a strong thunderstorm near Boston, or near Thomasville, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Thomasville, Boston, Barwick, Pidcock, Dixie, Thomasville Municipal A/P, Dillon, Hollis, Newark, Patten, Eason and Oaklawn. LAT...LON 3069 8390 3085 8401 3101 8379 3078 8363 TIME...MOT...LOC 2022Z 240DEG 12KT 3081 8389 04-MCD
Special weather statement, May 17, 3:44 PM CDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service Tallahassee FL 444 PM EDT THU MAY 17 2018 GAZ146-158>160-172115- Brooks GA-Lowndes GA-Colquitt GA-Thomas GA- 444 PM EDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOWNDES... NORTHEASTERN THOMAS...WESTERN BROOKS AND SOUTHEASTERN COLQUITT COUNTIES UNTIL 515 PM EDT... At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near Boston, or 9 miles west of Quitman, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Quitman, Moultrie, Pavo, Coolidge, Berlin, Barwick, Dixie, Pineboro, Autreyville, Enon, Patten, Spence Airport, Oaklawn, Pidcock, Moultrie Municipal A/P, Brooks Co A/p, Blue Springs, Hollis and Murphy. LAT...LON 3072 8369 3101 8391 3119 8368 3073 8340 TIME...MOT...LOC 2044Z 240DEG 12KT 3081 8372 04-MCD
Special weather statement, May 17, 4:04 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
504 PM EDT THU MAY 17 2018
GAZ147-159-160-172130-
Brooks GA-Lowndes GA-Cook GA-
504 PM EDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOK...NORTHWESTERN
LOWNDES AND BROOKS COUNTIES UNTIL 530 PM EDT...
At 504 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Quitman, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Quitman, Valdosta, Adel, Hahira, Pavo, I-75 At Exit 16, Remerton,
Morven, Cecil, Barney, Greggs, Pine Valley, Valdosta Regional
Airport, Kinderlou, I-75 At Exit 29, Brooks Co A/p, Blue Springs and
I-75 At Exit 22.
LAT...LON 3069 8357 3096 8374 3099 8374 3104 8361
3103 8357 3105 8357 3114 8336 3081 8317
TIME...MOT...LOC 2104Z 240DEG 12KT 3089 8359
04-MCDSpecial weather statement, May 17, 5:21 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Tallahassee FL 521 PM CDT THU MAY 17 2018 FLZ007-008-172315- Central Walton FL-North Walton FL- 521 PM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL 615 PM CDT... At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Laurel Hill, or 11 miles north of Crestview, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... De Funiak Springs, Eglin Air Force Base, Liberty, Paxton, Gordon, Pond Creek, Oakwood Hills, Cluster Springs, Fox Hill, Gaskin, Sand Hill, Alpine Heights, De Funiak Spring Airport, Glendale, Lakewood, Pleasant Ridge, Center Ridge, Flowersville, New Harmony and Piney Grove. LAT...LON 3099 8639 3099 8610 3066 8609 3066 8639 TIME...MOT...LOC 2221Z 240DEG 49KT 3092 8658 04-MCD
Special weather statement, May 17, 5:24 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
524 PM CDT THU MAY 17 2018
ALZ065-066-068-069-172330-
Dale AL-Coffee AL-Houston AL-Geneva AL-
524 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALE...COFFEE...GENEVA
AND NORTHWESTERN HOUSTON COUNTIES UNTIL 630 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Opp, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Daleville, Elba, Geneva, Enterprise, Fort Rucker, Ozark, Hartford,
Level Plains, Slocomb, Samson, Newton, New Brockton, Ariton, Lee,
Clayhatchee, Kinston, Coffee Springs, Black, Carl Folsom A/p and
Hooper Stage Field.
LAT...LON 3153 8619 3153 8616 3154 8614 3162 8615
3162 8560 3100 8557 3100 8619 3119 8620
TIME...MOT...LOC 2223Z 240DEG 48KT 3120 8634
04-MCDSpecial weather statement, May 17, 6:09 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
609 PM CDT THU MAY 17 2018
ALZ065-068-FLZ007>009-172345-
Coffee AL-Geneva AL-Central Walton FL-Holmes FL-North Walton FL-
609 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE...WESTERN
GENEVA...NORTHERN WALTON AND WESTERN HOLMES COUNTIES UNTIL 645 PM
CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Geneva, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
De Funiak Springs, Geneva, Samson, Eglin Air Force Base, Union,
Liberty, Ponce De Leon, Kinston, Coffee Springs, Oakwood Hills,
Cluster Springs, Cerrogordo, Logan Field Municipal A/P, Glendale,
Pleasant Ridge, Izagora, New Harmony, New Hope, Piney Grove and Caney
Creek.
LAT...LON 3099 8626 3100 8619 3117 8619 3121 8618
3121 8578 3119 8574 3066 8591 3067 8638
TIME...MOT...LOC 2308Z 255DEG 43KT 3098 8602
04-MCDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:24 PM CDT | Special Weather Statement | TAE | Coffee, Dale, Geneva | 66 min |
| May 17, 5:36 PM CDT | Severe Thunderstorm Warning | TAE | Coffee | 24 min |
| May 17, 5:52 PM CDT | Severe Thunderstorm Warning | TAE | Coffee | 38 min |
| May 17, 6:09 PM CDT | Special Weather Statement | TAE | Geneva | 36 min |
| May 17, 6:16 PM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.